Wednesday, July 23, 2014
Sunday, April 11, 2010 concerned daughter, Community Member, asks

Q: Post Greenlight Laser Surgery how common is incontinence and increased frequency of urination?

My father is 82 and he had Greenlight laser surgery for BHP about a month back in India. Suddenly for the past 4 days he is dealing with constant urges to urinate and his frequency of urination has increased almost to once every 30 minutes. It started with inability to pass urine and then once he got on an antibiotic he started urinating every 30 minutes. While we are awaiting the urine culture he has been put on an antibiotic - Levofloxacin. During the day we hydrate him well but what do I need to do to ensure he doesn't lose electrolytes? Does he need to be rushed to the hospital?
Answer This
Answers (1)
Jay Motola, Health Pro
4/23/10 5:38pm

After a laser prostatectomy it is common for patients to develop urinary urgency, and urge incontinence.  It does not always mean that this is an infection, however, it is important to exclude that as a cause of the problem. It is also important to determine if your dad is in retention again.  Patient who have retention pre-treatment are more likely to experience it post treatment.

 

The symptoms can be part of the normal healing process, and if this is the case, then their are various medications that can be used to treat the symptoms while healing.  If the symptoms persist, cystoscopy may be required as it may represent non-helaing tissue within the prostate.

 

 

Reply
concerned daughter, Community Member
5/ 4/10 4:01am

Thank you very much for your response.  However there is more to this.  In the past few weeks, there was confirmed presence of an infection - both Klebseilla Pneumonia ( 2000 count ) and subsequently E.Coli presence of 500 count.  My dad has been on anti-biotics - Niftran 100.  he started responding well to Niftran initially. flow had regularized.  However in the nights he was always urinating once every hour and a half.  his sugar level was a bit awry and that has been rectified as well.  However there has been an alarming development.  For the past one week he has been having difficulty with his bowel movement and feels an obstruction.  Further he has been going to the bathroom once every 40 minutes as he is consumed by an urge to defaecate but cannot. This impairs his urine flow as well.  And he is showing urinary incontinence.  You can imagine how sleep deprived my father is. It is heart rending to see him this way. The urologist thinks it is the Niftran 100 effect and has prescribed Clonotril .5mg ( some sort of an anxiety reducer). 

 

 My father is in India and I am in India with him from the US.  And I have a few questions:

 

1. Does the greenlight laser process affect the GI tract in any way?

2. is the bowel problem induced by the antibiotic or is it an independent issue?

3. Can a GI issue further compound the urinary flow issue?    

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By concerned daughter, Community Member— Last Modified: 12/25/10, First Published: 04/11/10